Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 457, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Oct 22, 2004, 12:05 PM CDT for Poweshiek County, Iowa. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 22, 2004, 12:05 PM CDT (17:05 UTC)
- Expired
- Oct 22, 2004, 12:30 PM CDT
- In force
- 25 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Poweshiek County, IA
The radar
The Quad Cities radar (KDVN), 131 km from the middle of the area, began a volume at 17:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 5.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 443 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 237 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 221705 SVRDMX IAC157-221730- /X.NEW.KDMX.SV.W.0022.041022T1705Z-041022T1730Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1205 PM CDT FRI OCT 22 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN POWESHIEK COUNTY IN CENTRAL IOWA. * UNTIL 1230 PM CDT. * AT 1203 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF VICTOR...OR 42 MILES SOUTHWEST OF CEDAR RAPIDS...AND MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... 6 MILES SOUTHEAST OF HARTWICK BY 1215 PM CDT. THE LOCATION OF GUERNSEY IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. LAT...LON 4172 9245 4158 9230 4192 9164 4211 9184 $$ MYERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 22, 3:24 AM CDT, 8 hours 41 minutes earlier.
Area forecast discussion, Oct 22, 3:24 AM CDT, 8 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 324 AM CDT FRI OCT 22 2004 .DISCUSSION... PRIMARY FORECAST CONCERNS CENTER ON FIRST TWO PERIODS AS GATHERING STORM SYSTEM COMES TOGETHER OVER THE WEST CENTRAL PLAINS. POTENT UPPER LEVEL LOW OVER THE SOUTHWESTERN CONUS WILL QUICKLY MOVE NORTHEAST TODAY AND TONIGHT AND WILL STRENGTHEN ERN COLORADO LOW PRESSURE BEFORE SHIFTING NORTHEAST TO NEAR SIOUX FALLS THIS EVENING. STRONG WARM AIR AND THETA E ADVECTION WILL SWEEP NORTHEAST ACROSS IOWA THIS MORNING AND EARLY AFTERNOON. THIS WILL HAVE A TWO FOLD AFFECT. FIRST...THE WARMING TEMPERATURES AROUND 850 MB WILL INCREASE THE LOW LEVEL INVERSION AND WITH AN ABUNDANCE OF MOISTURE TRAPPED...SEE LITTLE HOPE OF ERODING LOW LEVEL STRATUS DECK CURRENTLY ACROSS THE AREA. THEREFORE HAVE GONE BELOW GUIDANCE VALUES FOR THE EASTERN TWO THIRDS OF THE FORECAST AREA. THE SECOND AFFECT IS SHOULD HAVE INCREASING ELEVATED INSTABILITIES THAT WILL RESULT IN SCATTERED TO NUMEROUS THUNDERSTORMS. THE BEST CHANCE WITH THIS ROUND WILL BE OVER THE SOUTHEAST HALF. THIS AFTERNOON HAS THE POTENTIAL TO BECOMING INTERESTING OVER WESTERN IOWA WHERE THE INGREDIENTS FOR A POTENTIAL SEVERE WEATHER EPISODE APPEAR TO BE COMING TOGETHER. EXPECT A DRY LINE TO REACH WESTERN IOWA LATE THIS AFTERNOON. BIGGEST FACTOR WILL BE IF CLOUD COVER CAN BREAK AND ALLOW FOR SURFACE DESTABILIZATION AS THE MID LEVEL TEMPERATURES COOL AND LAPSE RATES INCREASE. IF THIS OCCURS...THE ENVIRONMENT WILL BE PRIME FOR FAST MOVING TORNADIC MINI SUPERCELLS ACROSS THE WEST CENTRAL AND NORTHWEST PORTIONS OF THE FORECAST AREA. OVERNIGHT A COLD FRONT WILL SWEEP ACROSS IOWA WITH THE CHANCE OF THUNDERSTORMS CONTINUING. A FEW WRAP AROUND SHOWERS ARE POSSIBLE OVER NORTHERN IOWA ON SATURDAY THEN WARMER AND SUNNY FOR SUNDAY AS A HIGH PRESSURE RIDGE JUST TO THE EAST OF THE REGION. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DONAVON
Hazardous weather outlook, Oct 22, 5:05 AM CDT, 7 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 505 AM CDT FRI OCT 22 2004 IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-092- 231000- ADAIR-ADAMS-AUDUBON-CALHOUN-CARROLL-CASS-CRAWFORD-EMMET-GREENE- GUTHRIE-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-TAYLOR-WEBSTER- 505 AM CDT FRI OCT 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN IOWA. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA TODAY. THERE IS A SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON AND EVENING. ALL PHASES OF SEVERE WEATHER ARE POSSIBLE INCLUDING LARGE HAIL...DAMAGING WINDS AND TORNADOES. THIS HAS THE POTENTIAL TO BECOME A DANGEROUS SITUATION THIS AFTERNOON IF TORNADIC THUNDERSTORMS DO DEVELOP. THE THUNDERSTORMS WILL BE MOVING RAPIDLY TO THE NORTHEAST AT 40 TO 50 MPH. THIS WOULD ENHANCE THE LENGTH OF ANY POTENTIAL TORNADO TRACK AND REDUCE TIMES TO SEEK SHELTER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. THE GREATEST THREAT FOR TORNADOES WILL BE BETWEEN 2 PM AND 7 PM. IAZ006-007-016-017-025>028-036>039-047>050-059>062-072>075-082>086- 093>097-231000- APPANOOSE-BLACK HAWK-BOONE-BREMER-BUTLER-CERRO GORDO-CLARKE-DALLAS- DAVIS-DECATUR-FRANKLIN-GRUNDY-HAMILTON-HANCOCK-HARDIN-JASPER-LUCAS- MADISON-MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY- TAMA-UNION-WAPELLO-WARREN-WAYNE-WINNEBAGO-WORTH-WRIGHT- 505 AM CDT FRI OCT 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND EASTERN IOWA. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY AND TONIGHT. A FEW STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. HEAVY RAINFALL OF ONE TO THREE INCHES IS POSSIBLE... ESPECIALLY ACROSS THE OTTUMWA...BLOOMFIELD...CENTERVILLE AND OSKALOOSA AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS MORNING THROUGH EARLY EVENING HOURS...ESPECIALLY BETWEEN 11 AM AND 7 PM. DONAVON
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.